02232018Headline:

Mobile, Alabama

HomeAlabamaMobile

Email Staff Writer Staff Writer on LinkedIn Staff Writer on Twitter Staff Writer on Facebook
Staff Writer
Staff Writer
Contributor •

Antibiotics associated with tendon rupture

Comments Off

A group called Public Citizen filed a petition to the FDA in August 2006, urging them to issue a warning about the risks of tendon rupture associated with certain antibiotics called fluoroquinolone antibiotics. One example of this type of drug is ciproflaxacin (Cipro).

An article on worstpills.org provides the details:

Between November 1997 and the end of December 2005, 794 cases of fluoroquinolone-associated tendon rupture, tendonitis and other tendon disorders were reported to the FDA. Of those, 175 cases of tendon rupture occurred between 2003 and 2005. According to FDA estimates, these cases may make up only about 10 percent of all adverse events related to the use of these antibiotics.

To help protect the public, Public Citizen feels the FDA should add a black box warning, the strongest type of warning the FDA can request, to the professional product labels (package inserts) of all fluoroquinolone antibiotics, alerting health professionals about the risks of using the drugs.